Pennsylvania, 2003

Strong Wind in Pennsylvania, December 30, 2003

December 30, 2003 · NWS PHI · 1 event in 1 county or zone

Gusty west winds blew a modular home off a trailer hauling it along northbound Pennsylvania State Route 309 in Lynn Township. The wind pushed the home off the trailer and onto its side.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Gusty west winds blew a modular home off a trailer hauling it along northbound Pennsylvania State Route 309 in Lynn Township. The wind pushed the home off the trailer and onto its side. The home slid 280 feet before striking and breaking a telephone pole. The trailer then disconnected from the cab. The cab then veered into the southbound lanes where it struck a dump truck carrying coal silt head-on. The dump truck ended on its side. Both drivers suffered head injuries. The roadway was closed for three and a half hours. The peak wind gust that day at the Lehigh Valley International Airport was 38 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 30, 2:45 AM EST, 6 hours 15 minutes earlier.

Area forecast discussion, Dec 30, 2:45 AM EST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
245 AM EST TUE DEC 30 2003

SHORT TERM MDLS ARE IN PRETTY GOOD AGREEMENT AS CDFNT RAPIDLY MOVS
EWD TDY AND THEN A 2ND CDFNT ASSOCD WITH AN ALBERTA TYPE LOW BRINGS
IN COOLER AIR JUST IN TIME FOR THE NEW YR. PAT ALF CONTS TO CHG
BEYOND THAT AS A BLOCKY PAT DVLPS IN THE HIER LATS AND CD AIR FOR
THE FIRST TIME THIS WINT HAS A CHC TO EITHER ADVECT IN ACRS THE POLE
OR DVLP IN NRN CANADA. EITHER WAY THERE WILL BE A COLD AIR SOURCE
ARND...THEN AGN BY THEN IT IS JAN. GFS INITY BETTER THAN THE
ETA...BUT DIFS IN SENSIBLE WX BTWN THEM ARE SMALL IN OUR CWA.

TWENTY DEG DIFS BTWN THE INLD VLYS AND CSTL PLAINS THIS MRNG ACRS
OUR CWA. WE WILL PBLY HAVE TO MAKE A LAST MIN DEC ABT WHETHER OR NOT
TO INCLD SOME FZRA AT THE START IN SOME OF OUR INLD VLY ZONES. WANT
TO SEE HOW TEMPS RESPOND TO ARVL OF CLDS AND LLJ. RDG/S TEMP JUST
JUMPED ABT 10 DEG IN THE PAST HR. HOPEFULLY MORE OF THIS FARTHER E
AS ENUF MIXING TO HAVE TEMPS BOUNCE ABV FRZG BY THE TIME PCPN
ARRIVES. QPFWISE IT SHLD BE A QUICK AND REL LGT SHOT AND NOT CAUSE
ANY HYDRO PBLMS FOR ONCE. IN A STRANGE TWIST BASED ON THE 00Z UA
ANLYS...WE WILL BE HAVG LLVL CAA IN SW FLOW PRECEDING THE CDFNT. DRY
AIR COMES IN SO QUICKLY BLV PCPN WON/T HAVE A CHC TO FLURRY ACRS NW
ZONES TAFTN. BASED ON FCST SOUNDG IT SUGS TEMPS IN CLOUD BEARING
LAYER WOULD BE TOO WARM FOR ICE CRYSTALS EVEN IF PCPN WERE TO OCR.
BASED ON HWW CHECK SHEET...WE DO NOT HAVE THE WINDS BLO H8 OR THE
ISALLOBARIC PUSH TO REACH ADVY/WRNG CRIT. NEVERTHELESS...THIS SHLD
BE A BLUSTERY DAY AND MOST LOCNS SHLD HAVE PEAK WIND GUSTS TO ARND
40 MPH. WE HAVE SMOOTHED THE DIFS BTWN THE GUID SETS AND REMOVED
SOME OF THE QUIRKS (NGM MOS LOW 40S IN ABE/GFS MOS ABT 10 DEG COOLER
IN PHL THAN TTN). GIVEN ALL THE MID 40S TO ARND 50 IN WRN PA/NY ATTM
AND THE LO/MID 50S IN DELMARVA WE/LL BE LEANING TWD THE WRMR GUID
SETS.

QUICK CHGS TNGT AND WED AS CAA IS DONE BY THIS EVE AND SOME RETURN
FLOW CLDS ARE EXPECTED ESP UP N. WOULD EXPECT WINDS TO DECOUPLE TWD
MRNG AND LIKE THE COLDER GUID DATA SETS FOR THIS REASON.

MDLS DO FCST SOME OMEGA PRECEDING THE CDFNT ON NEW YEAR/S EVE. BUT
THERE IS NOT ENUF MSTR FOR PCPN TO OCR. GUID MAX TEMPS ARE ABV THE
12Z FULL SUN MACROS. FOR NOW WE WILL BITE AS AIR MASS DOES GET
MODIFIED AS THE DAY WEARS ON AND THERE SHLD BE ENUF WIND TO MIX WRMR
AIR TO THE SFC. TO THAT REGARD...GFS MOS SEEMS TO BE A FAIR COMP
BTWN THE DIF GUID SETS. THEN WE SHLD HAVE A FAIR START TO 2004.

MED RNG MDLS THEN DIVERGE IN THE EXTDD WITH THE ECMWF AT ONE END OF
THE SPECTRUM WHOOSHING THE CDFNT THRU ERLY SUN MRNG WHL THE LATEST
GFS/UKMET HAVE MORE OF A WAVY SLOR MOVG CDFNTL PASSAGE WITH PCPN CHCS
THRU MON. EVEN AMONG THEMSELVES THERE IS LTL RUN TO RUN CONTINUITY
AS SUBTLE DIFS IN THE FLOW ALF IN CAN ARE DISPLAYED AS BIG DIFS AT
THE SFC. CLSD LOW IN CAN THRU 144 LOOKS LIKE ITS WEARING A PAIR OF
CONCRETE GALOSHES THE WAY ITS SINKING SWWD. OF A CLSR CONCERN IS THE
PCPN THE MDLS ARE MOVG THRU OUR CWA ON FRI. GFS LLVL EQUIV PTNL TEMP
FIELDS FOR NOW DO NOT LOOK THAT IMPRESSIVE AND NEITHER DOES ITS
ISENTROPIC LIFT. SFC LO IS GEOGRAPHICALLY SO FAR W AND ALTHO THIS
MSTR COMES FROM THE CA CLSD LO WOULD LIKE TO SEE SOME RUN-TO-RUN
CONTINUITY EVEN WITH THIS FIELD B4 INCLUDING IT. ONLY CHG WE WILL
MAKE AS A COMP IS TO ADD PCPN CHS IN FOR SAT OUT OF RESPECT FOR THE
ECMWF AND THE FACT THE GFS/CAN SEF ALSO HINT AT IT.

MAR: STRONGLY WORDED SCA TO CONT.

.PHI...SMALL CRAFT ADVISORY FROM SANDY HOOK NJ TO FENWICK ISLAND
       DE AND FOR DELAWARE BAY.

TFG
Hazardous weather outlook, Dec 30, 4:03 AM EST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
403 AM EST TUE DEC 30 2003

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-301000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
403 AM EST TUE DEC 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

THERE COULD BE SOME SPOTTY FREEZING RAIN AT THE START OF
PRECIPITATION EARLY THIS MORNING IN THE VALLEYS OF NORTHWEST NEW
JERSEY AND NORTHEAST PENNSYLVANIA. WINDS THIS AFTERNOON WILL GUST TO
40 TO 45 MPHG THROUGHOUT THE REGION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TFG

In the hours before

Special weather statement, Dec 30, 3:38 AM EST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
338 AM EST TUE DEC 30 2003

NJZ001-007>010-PAZ054-055-061-062-301300-
CARBON PA-HUNTERDON NJ-LEHIGH PA-MONROE PA-MORRIS NJ-NORTHAMPTON PA-
SOMERSET NJ-SUSSEX NJ-WARREN NJ-
338 AM EST TUE DEC 30 2003

...SOME SPOTTY FREEZING RAIN POSSIBLE AT THE START OF PRECIPITATION
THIS MORNING...

CLEAR SKIES AND LIGHT WINDS HAVE PERMITTED TEMPERATURES IN VALLEY
LOCATIONS TO DROP BELOW FREEZING EARLY THIS MORNING. RAIN WAS ABOUT
TO MOVE INTO THE REGION AND COULD START BRIEFLY AS FREEZING RAIN
ACROSS THE REGION EARLY THIS MORNING. TEMPERATURES ARE EXPECTED TO
RISE RAPIDLY ONCE THE SUN RISES AND STRONGER WINDS ALOFT MIX TO THE
SURFACE. THE THREAT FOR FREEZING RAIN SHOULD END BY 8 AM THIS
MORNING ACROSS THE ENTIRE REGION.

UNTIL THEN MOTORISTS ARE ADVISED TO PROCEED CAUTIOUSLY DURING THE
MORNING RUSH. GIVE YOURSELF SOME LEEWAY IN THE EVENT YOU HIT A
SLICK SPOT. THIS IS ESPECIALLY TRUE WHILE TRAVELING ON BRIDGES AND
OVERPASSES. THE SLICK LOCATIONS WILL BE PARTICULARLY DIFFICULT TO
JUDGE AS ROAD CONDITIONS WILL VARY WIDELY DEPENDING UPON THE
ELEVATION ONE IS TRAVELING. FOR EXAMPLE AT 3 AM WHILE MOUNT POCONO IN
THE POCONOS WAS 40 DEGREES...ALLENTOWN IN THE LEHIGH VALLEY WAS
SITTING CLOSE TO 30 DEGREES. IN NEW JERSEY SPARTA IN SUSSEX COUNTY
WAS 44 DEGREES...BUT HAMBURG IN SUSSEX COUNTY WAS ONLY 28 DEGREES AND
SOMERVILLE IN SOMERSET COUNTY WAS ONLY 29 DEGREES.

STAY TUNED TO THE NATIONAL WEATHER SERVICE VIA NOAA WEATHER RADIO OR
YOUR FAVORITE MEDIA SOURCE FOR THE LATEST INFORMATION.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Lehigh

When
December 30, 9:00 AM EST to 4:00 PM EST
Where
Lehigh forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327644.